Trauma after fall can create dangerous domino effect
Dear Carol: Four months ago my mother fell and broke her hip. She was admitted to the hospital for surgery and then sent to a nursing home for rehab. The care seems good, but Mom has completely changed. Before the fall, she was mentally sharp for someone nearly 80. Her only issue was an occasional memory gap. Then, right after the emergency surgery, she began showing signs of dementia. She's only worsened in rehab. The facility doctor says that she has Alzheimer's, but how could that happen so fast? I thought that Alzheimer's took time to develop. How could she go from having almost no sign of Alzheimer's to hardly knowing me in just four months?— DN
Dear DN: I'm so sorry. Many readers know that my dad, following surgery, developed a type of dementia from which he never recovered, so I am especially touched by your pain. To see this sudden change in a loved one is devastating, especially since we know that there's nothing we can do to fix it.
Your mom has suffered a string of traumas. The first was a broken hip. This kind of break heaps enormous stress onto the body. Then, of course, she had surgery. Hospitalization, itself, can cause trauma in the elderly, and anesthetics can be hard on the brain. Some anesthetics are blamed for the delirium often experienced by older people after surgery. This delirium often clears up but not always, which is why general surgery for older people needs to be thought through carefully. The third trauma was the move to the rehab facility and the adjustment required.
Each person with Alzheimer's (AD) is different, so there's no way to know if this string of events can explain the diagnosis that your mother has received. They are just possible triggers. Research now suggests that AD develops over the course of several decades before symptoms begin to show. This fact likely explains some cases of AD that occur after hospitalizations and/or surgery. The person is already on the brink of exhibiting symptoms and the trauma pushes them over the threshold.
It's important that all of your mom's medications are considered in deciding what next needs to be done because medications can affect people differently. One of my dad's medications caused severe paranoia, a symptom that wasn't part of this particular type of dementia. Removal of that medication cleared up that symptom.
Alzheimer's is possibly the correct diagnosis for your mom. However, if for no other reason than your peace of mind, I would suggest that you take her to a dementia specialist. Having a specialist look into her situation could result in some changes in how her situation is treated, or it could confirm that everything possible is being done.
Meanwhile, I'm happy that you feel the center is providing your mom with good care. Sometimes things happen to our loved ones that have no clear explanation, but this doesn't mean the medical people aren't doing their best.